Texas, 2014

Flash Flooding and Flood in Texas, September 21, 2014

September 21, 2014 · NWS MAF · 13 events in 7 counties and zones

The remnants of Tropical Storm Odile and an associated mid-level circulation were still over the region. The airmass was very moist, and lift was enhanced by upslope low-level winds across southeast New Mexico and the higher terrain of West Texas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$510,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

The remnants of Tropical Storm Odile and an associated mid-level circulation were still over the region. The airmass was very moist, and lift was enhanced by upslope low-level winds across southeast New Mexico and the higher terrain of West Texas. These conditions resulted in rain and thunderstorms across the area, and flash flooding continued as moderate to heavy rain moved over areas with previously saturated soils.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Sep 21, 5:27 AM CST, 53 minutes earlier.

Area forecast discussion, Sep 21, 5:27 AM CST, 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
627 AM CDT Sun Sep 21 2014

.DISCUSSION...
See aviation discussion below.

&&

.AVIATION...
Potential TSRA/MVFR CIGS/VSBY dominates this forecast cycle again
and have kept a mix of TEMPO and TSRA/SHRA with TSRA more likely at
CNM/HOB. By 21Z there could be some breaks in the BKN/OVC CIGS,
but still with so much mstr available SHRA/TSRA may form. Winds
are less of an issue with mostly e-se around 10kts expected.

&&

.PREV DISCUSSION... /ISSUED 435 AM CDT Sun Sep 21 2014/

DISCUSSION...
We are still dealing with the remnants of Odile with scattered to
numerous showers and thunderstorms expected into Monday before the
weak circulation center finally dissipates. The rainfall areal
coverage has not been particularly great, but where rain is
falling, it is heavy with rates in excess of 1 inch per hour not at
all uncommon. On top of that many areas have received rain
recently and the soil is saturated so most additional precip is
running off. Thus will continue the Flash Flood Watch through
today and it may need to be extended into tonight especially in
southeastern New Mexico and the upper Trans Pecos.

Rain chances will drop some Monday then will really fall off
Tuesday as an upper level ridge rapidly amplifies over the
Rockies/Plains by mid week. In fact, models are indicating it
amplifies so much it will capture the southern end of a Midwest
trough and cause it to retrograde back towards Texas by Thursday.
This will keep lower heights across the CWA and prevent much
warming this forecast period. There could be some isolated storms
associated with this late in the week but will keep the late week
forecast mostly dry for now.

Hennig

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH through this afternoon FOR THE FOLLOWING
     ZONES... Central Lea County...Eddy County Plains...
     Guadalupe Mountains of Eddy County...Northern Lea County...
     Southern Lea County.

TX...FLASH FLOOD WATCH through this evening FOR THE FOLLOWING ZONES...
      Andrews...Borden...Crane...Davis/Apache Mountains Area...
     Dawson...Ector...Gaines...Glasscock...Guadalupe Mountains...
     Howard...Loving...Martin...Midland...Mitchell...Pecos...
     Reagan...Reeves County and Upper Trans Pecos...Scurry...
     Upton...Van Horn and Highway 54 Corridor...Ward...Winkler.

&&

99

Follow us on Facebook and Twitter at:
http://facebook.com/NWSMidland
http://twitter.com/NWSMidland

Check us out on the internet at:
http://weather.gov/midland
Hazardous weather outlook, Sep 21, 3:00 AM CST, 3 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
400 AM CDT SUN SEP 21 2014

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-220900-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
400 AM CDT SUN SEP 21 2014 /300 AM MDT SUN SEP 21 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WITH HEAVY RAINFALL ARE LIKELY AGAIN
TODAY AND TONIGHT ACROSS SOUTHEAST NEW MEXICO AND MUCH OF WEST
TEXAS...RESULTING IN FLASH FLOODING. A FLASH FLOOD WATCH IS IN
EFFECT FOR THE GUADALUPE...DAVIS...AND APACHE MOUNTAINS...
SOUTHEAST NEW MEXICO PLAINS...WESTERN LOW ROLLING PLAINS...VAN
HORN AND THE HIGHWAY 54 CORRIDOR...REEVES COUNTY AND THE UPPER
TRANS PECOS...AND PERMIAN BASIN. ABUNDANT RAINFALL HAS ALREADY
FALLEN IN THESE AREAS OVER THE PAST SEVERAL DAYS...SO IT WILL NOT
TAKE MUCH ADDITIONAL RAINFALL TO RAISE CONCERNS FOR MORE FLASH
FLOODING.

IN ADDITION TO HEAVY RAINFALL...SOME OF THE STRONGER STORMS MAY BE
ACCOMPANIED BY GUSTY WINDS UP 50 MPH AND SMALL HAIL..ESPECIALLY OVER
SOUTHWEST TEXAS.

ELEVATED FLOWS WILL CONTINUE ALONG THE RIO GRANDE TODAY AND TONIGHT
DUE TO RELEASES FROM RESERVOIRS IN MEXICO AND HEAVY RAINFALL ON BOTH
SIDES OF THE RIVER.  TRIBUTARIES AND ARROYOS TO THE PECOS
RIVER...SUCH AS THE RIO PENASCO...FOUR MILE DRAW...SOUTH SEVEN
RIVERS...ROCKY ARROYO...DARK CANYON...BLACK RIVER...DELAWARE
RIVER...AND WALNUT CANYON HAVE BEEN FLUCTUATING BUT ANY ADDITIONAL
RAIN THAT FALLS IN THOSE AREAS WILL QUICKLY CAUSE ADDITIONAL
RISES...IF NOT FLOODING. ALSO LINGERING FLOODING IN BORDEN AND
SCURRY COUNTIES IS STILL A CONCERN WITH RECORD FLOW ON THE
COLORADO RIVER SOUTHEAST OF GAIL...DEEP CREEK IN SCURRY COUNTY...AND
NEAR IRA SOUTHWEST OF J.B. THOMAS. FINALLY FLOODING ALONG THE
PECOS RIVER FROM RED BLUFF TO PECOS/BARSTOW IS STILL POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A CHANCE OF SHOWERS AND THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL
WILL BE POSSIBLE ACROSS MOST AREAS MONDAY...SO FLOODING AND FLASH
FLOODING CONCERNS MAY LINGER.

THE RIO GRANDE...PECOS RIVER...AND ASSOCIATED TRIBUTARIES AND
ARROYOS WILL REMAIN ELEVATED DURING THE NEXT FEW DAYS DUE TO
ADDITIONAL RAINFALL.

.SPOTTER INFORMATION STATEMENT...

ALTHOUGH SPOTTER ACTIVATION IS NOT ANTICIPATED...LOCAL EMERGENCY
MANAGEMENT SHOULD STAY UP TO DATE ON THE LATEST DEVELOPMENTS IN
FLASH FLOODING OR RIVER FLOODING OVER THE NEXT SEVERAL DAYS.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The radar

The Midland/Odessa radar (KMAF), 12 km away, was scanning. The volume nearest the first event began at 12:22 UTC.

Open the radar archive at this moment

Event by event

12 flash flood, 1 flood. Local standard time, as filed.

Flash Flood, Midland

When
September 21, 6:20 AM CST to 7:20 AM CST
Where
Midland County, 0.42 mi SSE of Midland to 0.45 mi SSE of Midland
Cause
Heavy Rain
Property damage
$500
Reported by
Public
Coordinates
31.994, -102.078

Heavy rain fell across Midland County and produced flash flooding. About one foot of water was running over the intersection of Big Spring and Business 20 in Midland. The cost of damage is a very rough estimate.

Flash Flood, Midland

When
September 21, 7:22 AM CST to 8:30 AM CST
Where
Midland County, 1.26 mi N of Midland to 1.35 mi N of Midland
Cause
Heavy Rain
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
32.018, -102.082

Heavy rain fell across Midland County and produced flash flooding. Water up to six feet deep was covering low water crossings along Scharbauer Road in Midland. The cost of damage is a very rough estimate.

Flash Flood, Andrews

When
September 21, 8:05 AM CST to 9:00 AM CST
Where
Andrews County, 13.69 mi SSE of Andrews to 13.72 mi SSE of Andrews
Cause
Heavy Rain
Property damage
$300
Reported by
Law Enforcement
Coordinates
32.134, -102.470

Heavy rain fell across Andrews County and produced flash flooding. There was flooding reported at the intersection of SE Road 8000 and U.S. Highway 385. The cost of damage is a very rough estimate.

Flash Flood, Andrews

When
September 21, 8:05 AM CST to 9:00 AM CST
Where
Andrews County, 13.33 mi SE of Andrews Co Arpt to 13.76 mi ESE of Andrews Co Arpt
Cause
Heavy Rain
Property damage
$300
Reported by
Law Enforcement
Coordinates
32.196, -102.366

Heavy rain fell across Andrews County and produced flash flooding. There was water over portions of Farm to Market Road 1788 between one and ten miles south of State Highway 176. The cost of damage is a very rough estimate.

Flash Flood, Borden

When
September 21, 9:40 AM CST to 11:30 AM CST
Where
Borden County, 5.81 mi SW of Gail to 3.62 mi SSW of Gail
Cause
Heavy Rain
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
32.718, -101.508

Heavy rain fell across Borden County and produced flash flooding. Farm to Market Road 669 was closed due to high water. Portions of the road were swept away. The cost of damage is a very rough estimate.

Flash Flood, Martin

When
September 21, 10:20 AM CST to 11:20 AM CST
Where
Martin County, 3.96 mi N of Lenorah to 4.02 mi N of Lenorah
Cause
Heavy Rain
Property damage
$300
Reported by
Public
Coordinates
32.357, -101.878

Heavy rain fell across Martin County and produced flash flooding. A truck driver reported that water was so high on State Highway 137 just north of Farm to Market Road 846 in Martin County that he was barely able to make it through the water. The cost of damage is a very rough estimate.

Flood, Reeves

When
September 21, 11:00 AM CST to 5:10 PM CST
Where
Reeves County, 1.58 mi NW of Pecos to 1.78 mi S of Pecos
Cause
Heavy Rain
Property damage
$500,000
Reported by
Emergency Manager
Coordinates
31.436, -103.499

Heavy rain fell across Reeves County and produced flooding along the Pecos River. There were mandatory evacuations in the city of Pecos due to this flooding. The cost of damage is a very rough estimate.

Flash Flood, Borden

When
September 21, 12:14 PM CST to 1:20 PM CST
Where
Borden County, 5.44 mi WNW of Lake J B Thomas to 5.02 mi WNW of Lake J B Thomas
Cause
Heavy Rain
Property damage
$500
Reported by
Law Enforcement
Coordinates
32.619, -101.290

Heavy rain fell across Borden County and produced flash flooding. Most of the farm to market roads across eastern Borden County had flooding. Farm to Market roads 1610, 1205 and 669 were closed due to flooding. The cost of damage is a very rough estimate.

Flash Flood, Gaines

When
September 21, 1:47 PM CST to 2:45 PM CST
Where
Gaines County, 2.75 mi NE of Seminole to 2.53 mi ENE of Seminole
Cause
Heavy Rain
Property damage
$200
Reported by
Law Enforcement
Coordinates
32.743, -102.611

Heavy rain fell across Gaines County and produced flash flooding. Six to eight inches of water was reported to be flowing over Farm to Market Road 303 and County Road 104 east of Seminole. The cost of damage is a very rough estimate.

Flash Flood, Midland

When
September 21, 2:37 PM CST to 3:30 PM CST
Where
Midland County, 1.22 mi W of Midland to 1.19 mi W of Midland
Cause
Heavy Rain
Property damage
$500
Reported by
Public
Coordinates
31.999, -102.101

Heavy rain fell across Midland County and produced flash flooding in Midland. At least a foot of water was over the road at the intersection of Garfield Street and West Louisiana Avenue in Midland. The cost of damage is a very rough estimate.

Flash Flood, Midland

When
September 21, 3:15 PM CST to 4:20 PM CST
Where
Midland County, 1.95 mi NNE of Greenwood to 1.92 mi NE of Greenwood
Cause
Heavy Rain
Property damage
$500
Reported by
Public
Coordinates
32.026, -101.906

Heavy rain fell across Midland County and produced flash flooding. Water was reported to be one foot deep on Farm to Market Road 307 between Farm to Market Road 1379 and County Road 1086. The cost of damage is a very rough estimate.

Flash Flood, Midland

When
September 21, 3:37 PM CST to 4:50 PM CST
Where
Midland County, 3.57 mi SW of Midland to 3.55 mi SW of Midland
Cause
Heavy Rain
Property damage
$500
Reported by
Fire Department/Rescue
Coordinates
31.966, -102.125

Heavy rain fell across Midland County and produced flash flooding. Low water crossings at South Midland Drive and the north Highway 80 service road were flooded by two feet of swift flowing water. The cost of damage is a very rough estimate.

Flash Flood, Loving

When
September 21, 3:40 PM CST to 4:40 PM CST
Where
Loving County, 7.06 mi NNW of Mentone to 7.02 mi NNW of Mentone
Cause
Heavy Rain
Property damage
$300
Reported by
Law Enforcement
Coordinates
31.799, -103.629

Heavy rain fell across Loving County and produced flash flooding. An oil tanker was reported to be stranded on Farm to Market Road 300. The cost of damage is a very rough estimate.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, September 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 540408, 540409, 540415, 540419, 540819, 540424, 540854, 540438, 540820, 540520, 540831, 540526, 540521.